Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Senor

Taking an Undefinite Course of Low Dose Accutane

my doc was telling me that a higher dose over a shorter period would prove to be more effective than a low dose over long period of time.. so i'm expecting mine to complete in another 2 months time.. btw i'm on a 4 months course of accutane.. so u might wanna take that into consideration.. o ( ^ . > ) o

Share this post


Link to post
Share on other sites

*nods with Elsa*

Thats how it works!^

Im gonna be on it for another 3 months, im on my third month at 60mg..will eventually go up to 80mg, so slightly different cos i will go on real high dosage but started out on 20mg or a month, 40mg for 2nd month, 60mg for third month etc etc etc.

If you take accutane for longer, theres a higher concentration of if been through your body at the end of the course, and still in system for the months afterwards.. works slowly, rather than rushed.. it makes sense..

My derm says they're quite hesitant to put females on accutane longer that 4 months in the uk, cos of child bearingness..but i think, if its severe and thats not an issue at that time, why not..

i suppose you have to keep extra special check on liver things too though to check nothings going wrong.

Share this post


Link to post
Share on other sites

Oh dear.. then should i decrease my dose??.. i started off with 20mg in the 1st month and increased it to 40mg in the 2nd (which also mean an increase in the side effect as well).. in tat case u guys r saying that completing 120mg/kg in 8 months time is better than doing it in 4 months time??

Share this post


Link to post
Share on other sites

If it's your first or second course on Accutane, then you should definitely go for a shorter-term treatment (four to five months). Most studies have shown this to be most effective.

However, if you're like me and those Accutane courses haven't caused long-term remission, then you could try low-dose, long-term Accutane (anywhere between 40mg/week to 10mg/day). You'd have to be on a low-dose Accutane for at least one year to be at the cumulative level you'd ingest if you were on a standard course of Accutane.

Some risks involved with low-dose, long-term Accutane:

Teratogenicity- females should not conceive while they are on Accutane

Raised triglyceride levels- higher triglyceride levels might be ok for only four to five months (standard course of Accutane), but there hasn't been any research on what would happen if you had high triglycerides for an extended period of time.

Liver damage- Nobody knows what would happen to your liver if you went on Accutane for a long time.

Bone density- Accutane has shown to reduce bone density, but not in a signficant way. But if you take it for a long time, some people fear that you will get osteoperosis or other bones disorders.

Eyesight- Accutane has been known to affect night vision. Would long-term use cause cataracts or permanent damage?

With all of the risk factors above, I think that about 50% of dermatologists in the US would prescribe low-dose, long-term Accutane (though few would suggest it). In fact, many people who have rosacea are already on such a regimen. I'm considering taking Accutane over a long period of time, but haven't quite made the leap.

Share this post


Link to post
Share on other sites

im not sure, but they say for it to be effective, take between 1 o 1.5 mg per kg.. i guess when you put 120mg/kg.. you mean 1.2 mg/kg or max of 120mg per day!?

If your on a shorter course then its advisable to take up to the max to prevent remissions in the future, but im not 100% on these things!!

Share this post


Link to post
Share on other sites

Mom is very confused. My daughter started at 40 mgs the first month and then was increased to 80 mg. She will be on for 6 months. I don't believe he will change the dosage. Is this acceptable according to what your docs would think, or are we setting up for trouble. Doctor seems quite knowledgeable and has been doing this for eons.

Share this post


Link to post
Share on other sites
hey mom**

80 mgs is a high dosage.  most women i have talked to never went over 60 and my derm refuses to up me from 40. 

the people i know who took 80 the whole time had very severe acne and were big guys.

???

Share this post


Link to post
Share on other sites

Hey, I read recently on the yahoo boards where a girl is now on a maintenance dose of 1 pill per month! I've written to her to ask how many mgs and for how long she'll do this. She just finished a 6 month course. It may have been her second. I'll let you all know if anyone is as interested in me in this.

Share this post


Link to post
Share on other sites

Okay here's the deal. I'm on a low-dose Roaccutane program and have been for the past 10 months for an indefinite period. I have swung between doses of 60mg a week to 20mg a day. I have taken 2 full courses of Roaccutane in the past which cleared me for a number of years but recently I've been plagued with mild but persistent acne, hence the low-dose course.

Now I seriously can't believe that 40mg a week would actually have much effect. It will certainly help with the oiliness of the skin but as for actual acne prevention the Roaccutane needs to be built up in the bloodstream for it to actually work. I also read stories on the internet about people surviving on 20mg a week courses, my derm basically said that clinically it isn't really possible for the Accuatne to be actually having an effect at such a nonexistent dose.

I know that when I was on 60-50mg a week course my acne was starting to get worse and since I've upped my course my skin has started to clear again.

I'm still messing with dosages to see which suits my skin the most. I'm currently taking it for a whole month at 20mg a day and then reducing it to 20mg a day on alternative weeks, so I get one whole week of taking the Accutane every day and then the next week with not taking any. My derm recommended this dosing schedule as being more effective. Let's wait and see what happens...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×